Français

Youth and Opioids – What parents need to know

Print Link

woman talking to teen girl

ALERT: Increase of suspected drug overdose-related emergency department visits seen in Ottawa in past 72 hours (April 21, 2017) - Read more...

ALERT: Potential Risk of Overdose from Counterfeit Prescription Pills (February 13, 2017)  - Read more...

It is suspected that counterfeit drugs found in Ottawa have been involved in recent life-threatening overdoses. Ongoing toxicology laboratory testing is being conducted to confirm the contents of these drugs. Counterfeit pills can be manufactured to look almost identical to prescription opioids (i.e. Oxycontin, Percocet) and other medications.

What do I need to know as a parent?

Naloxone

Overdose

Tips for Parents

Resources for Families

Opioid Discussion Sheet for Families (PDF)

What do I need to know as a parent?

You are your child's best defense against drug use. Here are some things to know and to make your teen(s) aware of:

Opioids

  • Opioids are a family of drugs that have morphine-like effects such as slow heart rate, sighing, shallow breathing, extreme drowsiness,  or feeling like you might pass out. There are prescription opioids and illegally produced opioids. Opioids include drugs like heroin, morphine, fentanyl, methadone and codeine.
  • All opioids (prescription and non-prescription) have a risk of overdose.

Prescription Opioids

  • Teens  often think that prescription drugs are less harmful than street drugs because they are prescribed.
  • Street drugs can also look like prescription medication (ex. Percocet or Oxycodone). Never take prescription drugs that have not been provided by physician or pharmacist.

Fentanyl and analogues

  • Fentanyl is an opioid that is much more toxic than most other opioids. Fentanyl is usually prescribed in a patch form as a painkiller.  It is around 50 to 100 times more toxic than morphine. This makes the risk of accidental overdose much higher.
  • Potent and dangerous illegal fentanyl is turning up in many different drugs, often where youth don't expect to find it. It can be found in party drugs like cocaine and ecstasy /MDMA. These drugs are illegally produced, and there is no way to know what is in it.
  •  In Ottawa fentanyl has already been found as a powder and mixed with other drugs like heroin and cocaine. Fentanyl is also being pressed into pills and sold as things like 'oxycodone' (oxycontin, oxys, eighties) or other pills including speed and ecstasy/MDMA. 
  • A small amount of fentanyl can be fatal - as small as 2 grains of salt
  • Another illegal drug, Carfentanil, is even more toxic than illicit fentanyl and is circulating in Canada. It is most often cut into other drugs, like heroin or cocaine

Naloxone

  • Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. You can get a take-home naloxone kit for at no cost from pharmacies and other agencies in Ottawa.  
  • If you are worried, or suspect your child is using, get a naloxone kit. Keep it ready in case of overdose. Friends or family of teens in Ontario who are worried can also get free naloxone from local pharmacies and be trained to use it.
  • Naloxone is also available for free at many Ontario pharmacies to:
    • Any current opioid user  (prescription or illicit)
    • Any past opioid user (prescription and illicit) at risk of relapse or return to use
    • Any person using illicit drugs including non-opiates (cocaine, MDMA, crystal meth)
    • Family and friends of opiate and non-opiate drug users
    • Persons in a position to assist those at risk (service providers)

Overdose

An overdose is a medical emergency. If you suspect or witnesses an overdose, call 9-1-1, even if naloxone has been administered.

Being able to quickly recognize the signs and symptoms of an overdose and having a naloxone kit available can save a life while waiting for paramedics to arrive.

  • Learn how to prevent, recognize and respond to an overdose. Anyone who uses drugs can be at risk for overdose.
  • How to recognise an overdose:
    • An overdose from opioids, such as Fentanyl, will have one or more of the following signs or symptoms:
      • Person is unresponsive or doesn't wake up easily
      • Body is limp
      • Breathing is slow or not present
      • Lips and nails are blue
      • Skin is cold and clammy
      • Person is choking or throwing up
      • Person is making snoring or gurgling sounds
      • Pupils are tiny

Tips for parents

Prevent opioid use

Lock up all medications and check regularly: 14%  percent of Ottawa high school students used prescription drugs that weren't prescribed for them and two-thirds got the drug from a parent, sibling or someone else they live with. Watch for missing medication and return unused medications to your pharmacy or at a pharmacy participating in the Ontario Medication Return Program.

  • If your child has an injury or pain issue, like wisdom teeth removal speak to your doctor, dentist or pharmacist about the risks of different pain medications, monitor their usage, and take back unused medication to the pharmacy.
  • Talk to your teen about opioids. See tips below.

Signs of opioid use

Watch for changes in your teens behavior and attitudes;

  • Sudden change in mood or attitude
  • Sudden decline in attendance or performance at school
  • Sudden resistance to discipline at home or school
  •  Increased borrowing of money from parents or friends
  • Heightened secrecy about actions or possessions

Tips on talking to your youth about drugs:

As a parent, you may find it difficult to talk to your child about drugs. Here are some tips to help you have the conversation.

  • Respect that your child is an expert in their own culture. Invite them to teach you about their world. Praise positive behaviour, and show interest your teen's life.  This will help to make you more approachable when they are running into diffi­cult times and need someone to talk to.
  • Remain informed. You can use an external reference like social media, a newspaper article or TV show about drugs to start a conversation with your teen.
  • Ask about what concerns, worries or questions that they have about 'what is happening'. Ask questions, then listen. The best way to talk to youth about drug use is to listen to them.
  • Ask them to teach you more about fentanyl and other drugs they know about. Invite them to tell you what they're hearing, seeing or have learned.
  • Ask your teen about the kinds of concerns and cautions youth are sharing with other youth about drugs and safety. Ask them about what steps youth are taking to keep each other safe.
  • Ask them what it is like to be talking to you about this.
  • Speak from your heart. Focus on your heartfelt concerns for their safety and a deep regard for their wellness.
  • Emphasize your deep caring, commitment to understand. Instead of 'setting them straight.'
  • Be open, supportive and involved.
  •  teenage girl staring blankly Visit our Mental Health and Youth section for more information

More information on how to talk about drugs

Caution: these videos contain imaging and stories of overdose that may be upsetting to some.

Resources for Families

  • Rideauwood Addiction and Family Services is a non-profit agency serving individuals and family members who are or have been affected by addictions, substance abuse, problem gambling or related mental health issues. Contact your school or Rideauwood Intake: 613-724-4881.
  • Maison Fraternité provides services to the francophone population who have a substance use problem, including services for adults, adolescents, and specific programming for women.
  • Dave Smith Youth Treatment Centre provides residential and community-based agency dedicated to helping youth (13-21) overcome substance misuse.
  • Youth Services Bureau of Ottawa provides youth and family counselling and crisis support, including walk-in clinics.
  • Local Community Health and Resource Centres many programs and services for youth and families.
  • The Wabano Centre for Aboriginal Health provides comprehensive and culturally relevant services for Aboriginal (First Nation, Inuit and Métis) individuals, couples and families, including several programs for youth. These include "I Am Connected" is a holistic substance prevention programming for children and youth aged 10 to 24. The Centre also delivers the "Wasa-Nabin Urban Youth Program," a one on one program offered to At-Risk Youth age 13-18, and the "Wabano Way Youth Diversion Program" which offers a culturally-sensitive prevention and intervention program that provides diversion from court.
  • Parent Action on Drugs
  • The Royal's Regional Opioid Intervention Service
  • CHEO's YouthNet / RéseauAdo is a bilingual by youth for youth mental health promotion program at CHEO. YouthNet offers alternative support services for youth aged 13 to 20. YouthNet strives to reduce the stigma surrounding mental health and illness through prevention and intervention activities, education, research, and advocacy. Programs are led by our trained facilitators aged 20 to 30 and are supported by clinical back-up resources.
  • CHEO'S Adolescent health clinic treats youth for a broad range of health issues, such as school problems, chronic illness, family stress, gender diversity, sexuality, and transient situational difficulties.

Do you have more questions?